This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:
—The report of the sudden death following the intravenous injection of bismuth tartrate by Dr. Stephen H. Curtis, Troy, N. Y., in The Journal, should serve as a timely warning against the all too free and indiscriminate practice of intravenous medication.I have on hand a generous supply of ampules of bismuth tartrate sent me gratuitously by a well known firm specializing in intravenous preparations—attesting its chemical purity so far as that feature is concerned—that I have hesitated using on a few charity patients, awaiting further proof of its entire safety, although a brother urologist stated that he would have no hesitancy whatever, at the same time cheerfully offering to give me sodium iodide intravenously for a recalcitrant sciatica, with no therapeutic or empiric reason, as it is not specific in any sense.Although I have given thousands of intravenous injections since 1911, I gave the last
Suggett OL. SUDDEN DEATH AFTER INTRAVENOUS USE OF BISMUTH TARTRATE. JAMA. 1931;96(3):211. doi:10.1001/jama.1931.02720290055027
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: